Side Effects of Paracetamol

1,884 views

Few drugs are so present in our lives as acetaminophen, the painkiller found in many cold remedies and Tylenol for a headache. But recently, a U.S. federal advisory committee raised concerns about liver damage that can occur with overuse of paracetamol. The panel came to recommend that the FDA (Food and Drug Administration, the agency that regulates food and drugs in the United States) bars the sale of two popular prescription drugs, Vicodin and Percocet, as containing the substance.



The news left many consumers confused and alarmed. Does the regular use of paracetamol for pain relief can bring long-term risks to the liver? To help clarify the confusion, here are some questions and answers about the topic.

In the first place, which led the committee to closely observe the paracetamol?

Every year, about 400 people die and 42,000 are hospitalized due to poisoning by paracetamol. When used as medical advice, the drug is not dangerous.However, acetaminophen is present today in many products, it is relatively easy for someone to take a dose above the recommended daily limit of 4 g.

“Often, people do not know what products acetaminophen is present,” said Lewis S. It is not difficult to overcome the dose of 4 g. You take the maximum dose of acetaminophen because of a headache. Then, perhaps, you take a Tylenol PM or Nyquil, to relieve the flu. His back hurts, so you take Vicodin - ready, you probably took 7 g of paracetamol. ”

What exactly the expert panel recommended?

Besides the ban on sale of Percocet and Vicodin, he urged the FDA to reduce his maximum recommended daily dose of acetaminophen from the current 4 g, corresponding to approximately 12 tablets of Tylenol normal. The new maximum dose is probably 2.6 to 3.25 g - eight or ten regular pill.

The panel also recommended that doses “extra strong” - equivalent to two 500 mg tablets - they are sold only by prescription, and that the highest dose available without a prescription is limited to 325 mg tablets. It was also recommended that the dosages for infants and children be standardized to avoid mistakes.

As a precaution, consumers should take other painkillers available without prescription?

Definitely not. All drugs have risks and side effects, but the general risks of paracetamol, for any individual, are low. Far more people are harmed by regular use of aspirin and ibuprofen, which belong to the class of drugs called nonsteroidal anti-inflammatory (or NSAID). According to estimates, over one hundred thousand Americans are hospitalized each year due to complications associated with NSAIDs. From 15 to 20 thousand people die from ulcers and internal bleeding related to the use of such drugs.

In contrast, there are only about two thousand cases of acute liver failure, and about half of them are related to drug toxicity. Cases induced by substances, 40% are due to acetaminophen, and half of these are the result of intentional overdose. “Virtually all of the panel recognized that a public health perspective, ibuprofen is far more worrisome than acetaminophen,” Nelson said.

For users of Percocet and Vicodin, the picture is more clouded. The dihydrocodeine, the narcotic in Vicodin, is not available as separate drugs. The oxicodina, present in the narcotic Percocet, will remain available. However, these ingredients are strictly controlled, and revenues may require more bureaucracy.

If I am using a drug like Vicodin, should I worry about long-term risks to the liver?

The risks associated with acetaminophen overdose are acute liver failure or immediate, but no cases of chronic diseases. Even if you take Tylenol or other drugs with acetaminophen for years, there is no reason to worry about liver damage in the long run, provided you take them under medical supervision. Comparing this with the regular use of NSAIDs such as aspirin and ibuprofen, chronic gastrointestinal problems can occur with time.

An overdose of paracetamol usually does not produce immediate symptoms. Instead, drug-induced hepatitis is likely to develop within a week, leading to loss of appetite, nausea, vomiting, fever and abdominal pain. Dark urine and jaundice (yellow skin and eyes) suggest a more serious case. Generally, the liver recovers when treatment with the drug is stopped, but many patients suffering from acute liver failure could die without a transplant.

About 15% of liver transplants result from drug poisoning. In one study, 40% of liver transplants were related to acetaminophen, 8% to tuberculosis drugs, 7% of epilepsy treatments and 6% to antibiotics.

What is the main lesson in relation to paracetamol?

Because the drug is present in many products, consumers must be vigilant and read labels. They should monitor the amount of drug ingested daily.

“It would be a shame if people, when they read these stories, had the idea that paracetamol is not safe,” said Dr. Paul Watkins, Director of Drug Safety Sciences, the Hamner Institutes at the University of North Carolina. “It is completely safe when taken as directed. The problem is that people end up taking more than recommended, without knowing it.”

Related Posts

Post a Comment